Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Missoula, MT

July 23, 2014Granite County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2014, 7:43 PM MDT for Granite County, Powell County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 7:43 PM MDT (01:43 UTC)
Expired
Jul 23, 2014, 8:12 PM MDT
In force
29 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:54 PM MDTTSTM WND DMG4 W Hall, MTSEVERAL 6 INCH DIAMETER LIMBS BLOWN DOWN FROM A TALL AND VERY STURDY TREE IN THE LOCATION OF THE INFLOW OF A HOOK ECHO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 4:09 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS55 KMSO 240143
SVRMSO
MTC039-077-240230-
/O.NEW.KMSO.SV.W.0003.140724T0143Z-140724T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
743 PM MDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA...
  NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 830 PM MDT.

* AT 736 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED NEAR DRUMMOND...AND WAS MOVING NORTHEAST AT
  80 MPH.

* LOCATIONS IMPACTED INCLUDE...BEARMOUTH...DRUMMOND...HALL...NEW
  CHICAGO AND EDS GULCH IN DRUMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4685 11327 4666 11289 4644 11346 4659 11361
TIME...MOT...LOC 0144Z 234DEG 70KT 4673 11306

$$
2 follow-up statements
241 
WWUS55 KMSO 240149
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
749 PM MDT WED JUL 23 2014

MTC039-077-240230-
/O.CON.KMSO.SV.W.0003.000000T0000Z-140724T0230Z/
POWELL MT-GRANITE MT-
749 PM MDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN GRANITE AND CENTRAL POWELL COUNTIES...

* AT 742 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR EDS GULCH
  IN DRUMMOND...OR ABOUT NEAR DRUMMOND...AND WAS MOVING NORTHEAST AT
  45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4647 11341 4662 11356 4685 11326 4666 11290
TIME...MOT...LOC 0149Z 234DEG 70KT 4677 11293

$$
782 
WWUS55 KMSO 240212
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
812 PM MDT WED JUL 23 2014

MTC039-077-240222-
/O.CAN.KMSO.SV.W.0003.000000T0000Z-140724T0230Z/
POWELL MT-GRANITE MT-
812 PM MDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE AND
CENTRAL POWELL COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4647 11341 4662 11356 4685 11326 4666 11290
TIME...MOT...LOC 0212Z 234DEG 70KT 4702 11238

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 3:08 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
308 PM MDT Wed Jul 23 2014

.DISCUSSION...

Complicated forecast picture next 24 hours for the Northern
Rockies with several threats on the horizon. The first threat is
convection late this afternoon and into the overnight hours. While
the atmosphere is currently favorable for thunderstorm
development, a mid-level cap has prevented anything thus far this
afternoon. It appears we will break that cap soon, and
thunderstorms are expected to generate across a good portion of
Southwest Montana. Meanwhile, the potent upper-level support and
associated cold front are still on tap to move into Western
Montana by this evening. This should strengthen storms, allowing
some to become strong while producing heavy rain, hail, and
strong winds. There is still some uncertainty with the timing of
the front, but the latest guidance suggests it will reach the
Bitterroot and Mission Valleys around 9pm-midnight as it moves
eastward. Behind the front, very gusty winds can be expected along
with strong showers and thunderstorms. Another concern worth
mentioning is flash flood potential over burn scars with cells
capable of heavy rain.

Windy conditions are expected to persist through Thursday, with
the strongest winds over Northwest Montana and especially Glacier
NP. This will combine with much cooler temperatures to create raw
conditions for the backcountry. Area boaters should expect choppy
conditions on Lakes in Western Montana, including Flathead Lake.
Cannot rule out a few snowflakes over the peaks of Glacier NP, but
nothing more than a dusting at the most. Showers and a few
thunderstorms should diminish from south to north during the day.

Friday will have a cool start for most locations. The current
forecast is near record lows, but still a bit warmer most
locations. The temperatures will be sensitive to winds, which may
linger a bit longer and keep the temperatures up. Dry weather is
on tap for Friday into the weekend with warming temperatures.

A ridge of high pressure will build over the Northern Rockies
later this week into next week. This ridge will cause temperatures
to steadily warm to above normal readings by Sunday, as many
locations will be back into the 90s. The models are hinting at
some moisture moving into the area by early next week, which might
cause some high-based thunderstorms during the afternoon/evening
hours.

&&

.AVIATION...Showers and thunderstorms are expected to initiate
around by around 23z in North Central Idaho and Western Montana
and intensify as they move to the northeast, affecting primarily
KBTM but possibly KMSO as well. Meanwhile, an upper-level
disturbance and surface cold front will be moving into N Central
ID and Western MT from Washington state. This should increase
thunderstorm chances at all terminals as the evening progresses
and into the overnight hours. Gusty winds will be the main threat,
with lightning strikes and hail also possible as well as brief
visibility reductions due to rain. After the front passes, winds
of 10-20 kts with gusts to 30 kts are possible at KMSO, KGPI, and
KBTM into Thursday, with breezy winds though not as strong at
KSMN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 23, 6:57 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
657 PM MDT WED JUL 23 2014

MTZ001-002-240145-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
657 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD AND EASTERN
LINCOLN COUNTIES UNTIL 745 PM MDT...

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF
LIBBY TO 8 MILES WEST OF WHITEFISH...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OLNEY...RADNOR...
STRYKER...TREGO AND FORTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4885 11498 4857 11436 4818 11478 4834 11533
TIME...MOT...LOC 0057Z 210DEG 39KT 4855 11514 4850 11445
Local storm report, Jul 23, 7:08 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MDT WED JUL 23 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SSE TROY              48.45N 115.88W
07/23/2014                   LINCOLN            MT   FIRE DEPT/RESCUE

            POWERLINES DOWN FROM THUNDERSTORM OUTFLOW
            WINDS.

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Jul 23, 7:28 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT WED JUL 23 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             8 NW SKALKAHO PASS      46.32N 113.90W
07/23/2014  E1.00 INCH       RAVALLI            MT   TRAINED SPOTTER

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Jul 23, 7:36 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT WED JUL 23 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     3 WSW TUSCOR            47.88N 115.75W
07/23/2014                   SANDERS            MT   LAW ENFORCEMENT

            REPORTS OF TREES DOWN NEAR MARTEN CREEK BAY
            AREA.

&&

NWS MISSOULA MT
IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:09 PM MDTSevere Thunderstorm WarningMSOLincoln, Sanders36 min
Jul 23, 6:43 PM MDTSevere Thunderstorm WarningMSOLincoln47 min
Jul 23, 6:57 PM MDTSpecial Weather StatementMSOLincoln48 min
Jul 23, 7:57 PM MDTSevere Thunderstorm WarningMSOSilver Bow36 min
Jul 23, 8:02 PM MDTSpecial Weather StatementMSO28 min
Jul 23, 8:11 PM MDTSevere Thunderstorm WarningMSOGranite, Powell23 min
Jul 24, 5:25 AM MDTWind AdvisoryMSOFlathead, Lake, Lincoln, Sanders16 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.